Question Of The Day #47

question of the day

Which of the following is the most appropriate next step in management for this patient’s condition?

This patient presents to the Emergency Department with altered mental status.  This presenting symptom can be due to a large variety of etiologies, including hypoglycemia, sepsis, toxic ingestions, electrolyte abnormalities, stroke, and more.  The management and evaluation of a patient with altered mental status depends on the primary assessment of the patient (“ABCs”, or Airway, Breathing, Circulation) to identify any acute life-threatening conditions that need to be managed emergently, the history, and the physical examination.  One mnemonic that may help in remembering the many causes of altered mental status is “AEIOUTIPS”.  The table below outlines this mnemonic.

ALTERED MENTAL STATUS

The initial approach to all Emergency Department patients, especially those with abnormal vital signs, should include a primary survey (“ABCs”, or Airway, Breathing, Circulation).  This patient is breathing independently but at a significantly reduced rate and is hypoxic.  Hypoxia should prompt the administration of supplemental oxygen to the patient and reassessment of the SpO2.  The patient’s reduced respiratory rate, lethargy, and bilateral miosis (constricted pupils) should strongly hint at the possibility of opioid overdose.  Although the patient is lethargic and hypoxic, establishing a definitive airway (endotracheal intubation) should be avoided until after the antidote to opioid overdose is administered.  Naloxone is a mu-opioid receptor antagonist and functions as the antidote to opioid overdose.

 

Administration of 1000mL of 0.9% NaCl (Choice A) is unlikely to fix the patient’s clinical condition.  The patient needs naloxone to improve respiratory status.  25g of IV dextrose (Choice B) would be helpful if this patient’s altered mental status was from hypoglycemia.  A normal glucose level is provided in the question stem.  100mg of IV thiamine (Choice D) may be helpful in the case of Wernicke-Korsakoff Syndrome, a state of thiamine deficiency often associated with malnutrition and alcohol abuse.  Wernicke-Korsakoff Syndrome presents with vision disturbances, ataxia, and confusion.  Typically, this syndrome does not present with severe lethargy or depressed mental status as is seen in this patient.

The best next step in management is 1mg of IV naloxone (Choice C).  If given appropriately, naloxone can prevent the need for intubation.  Naloxone has a very short onset to action (~1min).  If suspicion for opioid overdose is high and there is an inadequate respiratory response after a single naloxone dose, repeat doses of naloxone are appropriate.  Naloxone can be administered in repeat boluses every 3-minutes to a total dose of 10mg IV.  Patients who respond appropriately to naloxone should be observed for recurrent respiratory depression as naloxone is cleared.  Need for repeat doses of naloxone indicates the need for a continuous naloxone infusion and hospital admission.  The typical infusion dose is 2/3 the “wake-up” dose given over 1 hour as a continuous infusion.  For example, if the patient responded to 1mg IV initially, the continuous infusion dose would be 0.6mg/hour of IV naloxone.

Correct Answer: C

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #47," in International Emergency Medicine Education Project, July 23, 2021, https://iem-student.org/2021/07/23/question-of-the-day-47/, date accessed: October 18, 2021

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.